Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Diabetes 1 patient. Taking Novo Rapid flex pen and Lantus Solostar. Why are legs swollen?

User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Question
My grand daughter has diabetes 1 why has her legs swollen so much
Posted Fri, 25 Oct 2013 in Diabetes
 
 
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
Investigate for kidneys/heart involvement

Detailed Answer:
Hi,

Good Day to you.

I can fully appreciate the pain and agony that your granddaughter is passing through. From the brief details, I understand that
- she is a known case of Type 1 (Insulin dependent) Diabetes, and taking Insulin shots daily.
- her legs may be swollen due to possibly diabetic nephropathy (kidney damage/failure- a complication of diabetes); heart disease (co-existing or as a diabetic complication) leading to heart failure; or clot formation in blood vessels of lower limbs. Severe anemia can also cause swelling of legs.
- significant weight loss, which may be due to diabetes itself; chronic infection such as tuberculosis, chronic Urinary infection.

However, I need more information- as given below- in great detail, to enable me to pinpoint the likeliest causes of legs' swelling and gross weight loss :-

- At what age was her diabetes detected?
- Name and dose of Insulin being taken
- Latest reports of fasting/post-prandial blood sugar levels and HbA1c
- Presence of : swelling over face/abdomen; reduced urine output, pain/burning while passing urine, passage of pus/blood in urine; ongoing fever, breathlessness on even mild exertion; breathlessness during sleep; cough with sputum; yellow coloration of eyes.

Your granddaughter will definitely require a thorough workup for conditions mentioned above. If I were to be her treating doctor, I will get her renal functions and echocardiogram as the first set of investigations which will guide me about the cause leg swelling.

Lastly, please upload all latest investigation reports (if available) for my perusal.

Am eagerly awaiting more information.

Fond regards and best wishes,

Dr. (Col) R Karanwal
Above answer was peer-reviewed by
 
Follow-up: Diabetes 1 patient. Taking Novo Rapid flex pen and Lantus Solostar. Why are legs swollen? 13 hours later
My grand daughter has had a swollen tummy before she lost a lot of weight, to me she looks anorexic, most of her teethe has crumbled and left her with grey stumps. she takes insulin 2 or 3 times a day.....sleeps a lot. the insulin she left in my fridge is. Novo Rapid flex pen and Lantus Solostar. i am sorry i forgot to tell you when she was diagnosed, she was 10 years old. and just lately been vomiting thats why i believe she is anorexic , last time she was here with me she weighed 45 kilo's and now she is has lost a lot more weight.

Thanking you so much for your quick reply
regards XXXXXXX
 
 
Answered by Dr. Rakesh Karanwal 8 hours later
Brief Answer:
Probably has diabetic Nephropathy (Kidney failure)

Detailed Answer:
Dear Mr. XXXXXXX

Thanks for the additional information, though you have not mentioned if there is swelling over face, reduced urine output, pain/burning while passing urine, passage of pus/blood in urine, ongoing fever, breathlessness on even mild exertion; breathlessness during sleep; cough with sputum; yellow coloration of eyes.

From the information provided, I am more concerned about the possibility of diabetes induced kidney failure. I cannot comment further in the absence of investigation reports. I recommend that you consult a nephrologist and discuss her problems. Renal function tests are in order before we decide future course of treatment.

Hope I have addressed your query to your satisfaction. If you have any further questions, I will be more than happy to help you.

However, if you do not have any further clarifications, you can close the discussion and rate the answer.

Wish you a speedy recovery and good health.

Fond regards and best wishes,

Dr. (Col) R Karanwal
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor